Alert archive / New York / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 4, NWS Burlington, VT

May 20, 1998Franklin County, New York

NWS Burlington, VT issued this severe thunderstorm warning at May 20, 1998, 1:50 PM EDT for Franklin County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 1998, 1:50 PM EDT (17:50 UTC)
Expired
May 20, 1998, 2:20 PM EDT
In force
30 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Franklin County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 201750 RRA
SVRBTV
NYC033-201820-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
150 PM EDT WED MAY 20 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN NORTHERN NEW YORK

* UNTIL 220 PM EDT.

* AT 145 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS DEVELOPING BETWEEN CHATEGUAY AND SARANAC
  LAKE...MOVING EAST AT 25 TO 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE MOVING...
  INTO CLINTON COUNTY NEW YORK BY 2 PM

THIS IS A DANGEROUS STORM. EXPECT DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MBOVE TO A
SAFE INDOOR SHELTER. STAY AWAY FROM WINDOWS AND DOORS.

SLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:15 AM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 20, 10:15 AM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1015 AM EDT WED MAY 20 1998

ZONE SUGGESTIONS IN LAST PARAGRAPH.

VIS SATL MAY BE MOST USEFUL TOOL ATTM AS SOME ORGANIZATION NOW
SHOWING IN DVLPG CU/AC AND EVEN A SMALL SHOWER ON RADAR NEAR OTTAWA.
THIS PATN SEEMS WELL-ALIGNED WITH SFC WRM FRONT AND INITL VORT TROF
AND SFC CNVGC PATN FCST BY ETA TO SWING THRU NRN CHAMPLAIN VLY
BETWEEN 18Z AND 21Z.

THERE IS A LOT OF CONCERN REGARDING THE INSTABILITY IN THE 12Z
SOUNDING AT WMW...-15 AT H5F AND 14 AT H8.  ONE THING THAT COULD
REDUCE THE THREAT OF SIGNIFICANT THUNDERSTORMS WILL BE IF THE SFC-H8
WARM FRONT FAILS TO MOVE NEWRD AND NRN NY AND NRN VT QUICKLY DVLP
ENUF OVRRNG MID CLOUDS TO PREVENT SFC HTG AND MAINTAIN A SHALLOW
INVERSION.  THERE WONT BE MUCH TIME TO ADVECT THE REALLY JUICY SFC
AIR IN FROM SOUTHWESTERN NY BEFORE THE FIRST VORT TROF PASSES IN THE
EARLY AFTERNOON AND GEOSTROPHIC SFC WINDS BECOME WNW.  INITIAL VAD
WINDS AT BTV ARE WEAKER AND HAVE ALREADY VEERED TO A LTL MORE WLY
DIRECTION THAN EXPECTED.  SLY COMPONENTS ONLY EXTEND UP TO 4-5K FT.

PROBABLY NOT ENUF INFORMATION YET TO CHANCE THE ZONES FOR THE AFTN
PERIOD BUT IF IT HASNT RAINED BY 18Z IN THE ST LAWRENCE VLY...IT
MIGHT NOT...UNTIL (AND FOLLOWING) THE REAL COLD FRONT DURING THE
OVERNIGHT PERIOD.  HIGHEST POPS BOTH PERIODS WILL PROBABLY BE IN THE
NRN PTN OF CWA.  LIGHT AMOUNTS OF RAINFALL BUT NUMEROUS SHOWERS
WOULD SEEM TO JUSTIFY HIGHER POPS FOR THE OVERNIGHT PERIOD WITH
STGST UPR SUPPORT AND COLLAPSING THICKNESSES TO WRING OUT THE
AVAILABLE MSTR AND FAVORABLE NNWLY UPSLOPE FLOW NRN ZONES.  TODAYS
MAX MIGHT BE A BIT TOO WARM IF WE START SEEING INCRSG MSTR INTO
INITIALLY PRETTY LOW DWPTS.

BELL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:52 PM EDTSevere Thunderstorm WarningBTVEssex88 min
May 20, 2:04 PM EDTSevere Thunderstorm WarningBTVClinton66 min

Nearby

Severe Thunderstorm Warnings in New York, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.